MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC WIRE TIGHTENER WITH HANDLE & TWO PEGS 240MM; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC WIRE TIGHTENER WITH HANDLE & TWO PEGS 240MM; MISC ORTHO SURGICAL INSTR
Catalog Number 391.21
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported on an unknown date, a handle of the wire tightener was found broken.It is unknown if there were patient and procedure involvement.This report is for one (1) wire tightener with handle & two pegs.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A review of the device history records has been requested.The device was received, the investigation is in progess, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: a device history record (dhr) review was conducted: part# 391.21, supplier lot# 2100, synthes lot#s 3952408 & 3944708, manufacturing location: mathys medical ltd., released to warehouse date: 22.June.1999.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A review of the raw materials was not able to be performed because only the top level dhr was available for review.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.H3, h6: a product investigation was conducted.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.The weld that attached the shaft to the tube/barrel has broken.The entire device shows superficial surface wear.It was also observed that the two peg components are missing (were not returned).The received condition does agree with the complaint description.Dhr review: the returned device was manufactured in 1999 and is over 19 years old.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A review of the raw materials was not able to be performed because only the top level dhr was available for review.Service & repair history: no service history review can be performed as part number 391.21 with supplier lot 2100, synthes lot number(s) 3952408 is a lot/batch controlled item.The service history review is unconfirmed.Please launch a dhr review.Service & repair evaluation: the customer reported the handle of the wire tightener was broken.The repair technician reported the handle was detached and the peg was missing.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Document/specification review: the relevant design drawings were reviewed during this investigation.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: a dimensional inspection is not relevant for this condition of a broken weld.Material analysis: a review of the raw materials was not able to be performed because only the top level dhr was available for review.However, there is no indication that material properties contributed to the returned 19+ year old device breaking at the weld.This complaint is confirmed.Conclusion: a definitive root cause for the weld failing on the returned 19+ year old instrument could not be determined based on the provided information.The most likely possible causes are cumulative wear and/or rough handling over 19 years of service.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
WIRE TIGHTENER WITH HANDLE & TWO PEGS 240MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8113493
Report Number2939274-2018-55142
Device Sequence Number2261309
Product Code LXH
UDI-Device Identifier10886982198228
UDI-Public(01)10886982198228
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.21
Device Lot Number2100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer12/27/2018
01/08/2019
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date12/28/2018
01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1